Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

What is the solution for bitter taste on the tongue?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1998
Answered : 784 Questions
Good afternoon, I have had odd bouts of a bitter taste in my mouth starting six months ago and lasting for one or two days which have now become much more persistent during the last month but disappear while eating. I am 91 and wear dentures which are brushed twice daily and soaked in a steradent and warm water liquid for 30 minutes each day. Twelve months ago I was diagnosed with cronich rhinitis and a large nasal polyp which have responded well to a sterimar nasal spray and Rhinocort Aqua spray. I discontinued the latter six months ago as it aggravated the Rhinitis.I have had a dry mouth for a few years which responds to drinks a regular sips of water. Can you suggest a solution to the bitter taste which appears to be on the tongue which I gently clean twice daily. I take a range of tablets including Lansoprazole, and have recently started taking Gaviscon which has not eased the problem. Will you advise me please? XXXXX
Posted Sun, 8 Dec 2013 in Ear, Nose and Throat Problems
Answered by Dr. Prahlad Duggal 31 minutes later
Brief Answer: Use mouth wash & get complete ENT examination done Detailed Answer: Hi, Thanks for the query. You suffer from bitter taste in mouth. The common causes of bitter taste in mouth are: 1. Poor oro-dental hygiene 2. Dental problems like dental or gum infections. 3. GERD 4. LPR (laryngopharyngeal reflux) 5. Sinusitis 6. Systemic diseases like Jaundice, diabetes, liver and kidney disease As per your description, you maintain a very good oro-dental hygiene and GERD is getting an ongoing treatment. Your history of chronic rhinitis and a nasal polyp goes in support of sinusitis as a cause as a polyp can always block the normal drainage pathway of para nasal sinuses and result in pent up secretions in sinuses which get infected and can result in bad taste in mouth. Few suggestions which can help are: 1. Please use an antiseptic mouth wash regularly especially before going to bed. 2. Use of a mucolytic as you have already used might help in consultation with an ENT. 3. Get your self examined by an ENT and if required go for a CT scan PNS. That will give a clearer picture of the sinuses. Please feel free to ask another query. Regards
Above answer was peer-reviewed by
Follow-up: What is the solution for bitter taste on the tongue? 3 hours later
Good evening, Thank you for your response I regret missing a couple of items that may be relative to your diagnosis. Lansoprozole was prescribed two years ago as an endoscopy showed inflammation of the stomach lining following some discomfort. I very rarely suffer from acid reflux. I recently started to use Cordosyl Daily mouth wash but discontinued it after two days as it made my tongue sting. I recently had my annual MOT and a blood sample showed up the possibility of a thyroid problem. I am to give a further sample in six months time. I will certainly ask for a referral to an ENT consultant but do any of the above amend your earlier prognosis? Regards, XXXXX
Answered by Dr. Prahlad Duggal 7 hours later
Brief Answer: Use a different mouth wash, ENT consultation Detailed Answer: Thanks for your query. My first possibility still remains sinusitis. Thyroid conditions are not a known cause of bitter taste in mouth though thyroid medications are a rare cause. You have not still started with these. As for the mouth wash, just diluting it more with water prevents stinging of tongue. Otherwise there are various formulation available for mouth washes and you can try one with different constituents. Proton pump inhibitor will help you and you should continue with that. Please go ahead with an ENT consultation. Wish you good health. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor